Nebraska, 2009

Hail in Nebraska, June 1, 2009

June 1, 2009 · NWS LBF · 2 events in 1 county or zone

An isolated strong storm produced large hail in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated strong storm produced large hail in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 1, 2:09 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 1, 2:09 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT MON JUN 1 2009

.SYNOPSIS...
STATIONARY BOUNDARY LYING ALONG I80 OVER WESTERN AND CENTRAL
NEBRASKA. H5 LOW CHURNING OVER SOUTH CENTRAL COLORADO BRINGING
ABUNDANT MID AND HIGH LEVEL MOISTURE INTO SOUTHERN NEBRASKA AND
EASTERN COLORADO AS SEEN IN WV.

&&

.DISCUSSION...
MODELS DIFFER SOMEWHAT IN PLACEMENT OF BOUNDARY IN THE NEAR TERM
AND WILL USE A BLEND OF THE AGGRESSIVE GFS AND THE NAM. CONVECTION
FIRING OVER NUMEROUS BOUNDARIES THIS AFTERNOON. MAIN CONCERN WITH
FORECAST WILL BE THE POSSIBILITY FOR HEAVY PRECIPITATION GIVEN LBF
AT 150 PERCENT OF NORMAL WITH THIS MORNINGS SOUNDING ON PWS AND
MOISTURE ADVECTION HAS BEEN ONGOING TODAY. STORM MOTION FROM
SOUNDINGS 270 AT O6KT WITH SOME TRAINING EXPECTED ALONG
BOUNDARIES. FFG OVER SOUTHWEST AROUND 2 INCHES. HAVE COOLED
TEMPERATURES TO LOWER MAV GUIDANCE ON TUESDAY WITH TEMPERATURES
STRUGGLING TO THE MID 60S TODAY IN RAIN COOLED AREAS. WITH UPPER
LOW MOVING OVER FORECAST AREA GOOD UPGLIDE CONTINUOUS LIGHT TO
MODERATE RAIN CONTINUING OVER MOST OF THE CWA. MODELS CLEARING
PRECIPITATION OUT QUICKLY ON TUESDAY NIGHT HAVE RETAINED SLIGHT
CHANCE POPS THROUGH WEDNESDAY MORNING.

WITH ACTIVE HUDSON BAY LOW TEMPERATURES TO REMAIN COOLER THROUGH
EXTENDED. COOL FRONT WILL MOVE THROUGH ON THURSDAY NIGHT AND THEN
STALL ALONG KANSAS NEBRASKA BORDER SIMILAR SCENARIO TO THE LAST
SEVERAL DAYS. LATEST RUN OF ECMWF COMING MORE IN LINE WITH THIS
MORNINGS GFS. TEMPERATURES MAY HAVE TO BE LOWERED MORE WITH COOLER
AIR MOVING IN THIS WEEKEND. HAVE INCREASED TO CHANCE POPS WITH
SYSTEM MOVING THROUGH SUNDAY.

&&

.AVIATION...
ACTIVE PATTERN WITH STALLED BOUNDARY NEAR THE KS/NEB BORDER THE
NEXT 24 HOURS. MAINLY VFR CONDITIONS EXPECTED THIS EVENING AND
EARLY TONIGHT...HOWEVER EXPECT PERIODS OF SHOWERS WITH OCCASIONAL
THUNDER. SHOWER ACTIVITY...WITH LIMITED CHANCES FOR THUNDER...TO
CONTINUE IN THE EARLY MORNING HOURS...AND MAY REDUCE VSBY AND/OR
CIGS TO MVFR...BUT BELIEVE THIS WILL GENERALLY BE SHORT LIVED.
HOWEVER DO HAVE HIGH ENOUGH CONFIDENCE OF MOISTURE POOLS NEAR THE
BOUNDARY TO TEMPO MVFR CONDITIONS AT KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...MASEK
Hazardous weather outlook, Jun 1, 1:55 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT MON JUN 1 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-022000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
255 PM CDT MON JUN 1 2009 /155 PM MDT MON JUN 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE FRONT WILL BECOME STALLED NEAR THE NEBRASKA AND KANSAS
BORDER THIS EVENING. MOISTURE AND INSTABILITY WILL INCREASE NORTH
OF THE FRONT ACROSS SOUTHERN NEBRASKA. WIDESPREAD SHOWERS WITH A
FEW EMBEDDED THUNDERSTORMS CAN BE EXPECTED THROUGH THE LATE
EVENING HOURS. A FEW OF THE THUNDERSTORMS HAVE THE POTENTIAL TO
BECOME SEVERE THIS EVENING...MAINLY EAST OF HIGHWAY 83 AND SOUTH
OF HIGHWAYS 91. THE SHOWER ACTIVITY WILL CONTINUE OVERNIGHT AND IS
EXPECTED TO BE SLOW MOVING...LIKELY ONLY MOVING TO THE NORTHEAST
AT 5 TO 10 MPH. SEVERAL STORMS MAY ALSO PASS OVER THE SAME
AREAS...RESULTING IN LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES AND
THE POSSIBILITY FOR FLASH FLOODING. THIS WILL BE MAINLY FOR AREAS
NEAR AND SOUTH OF HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SURFACE LOW PRESSURE WILL BE PERSISTENT ALONG THE FRONT RANGE AND
CENTRAL HIGH PLAINS...DRAWING MOISTURE INTO THE REGION. SEVERAL
DISTURBANCES WILL MOVE ACROSS THE REGION THURSDAY THROUGH
SATURDAY...WITH A DAILY CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS MAINLY
EAST OF HIGHWAY 83 AND SOUTH OF HIGHWAYS 91.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 1, 3:38 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
438 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 SW OGALLALA           41.08N 101.79W
06/01/2009  E2.75 INCH       KEITH              NE   PUBLIC

            PUBLIC REPORTED A FEW BASEBALL SIZE HAIL STONES WITH TWO
            POSSIBLE FUNNELS.

&&

SJACOBS
Local storm report, Jun 1, 3:40 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 S OGALLALA            41.07N 101.72W
06/01/2009  E0.50 INCH       KEITH              NE   PUBLIC

            PUBLIC REPORTED SOFT 1/2 INCH HAIL STONES SOUTH OF
            OGALLALA.

&&

SJACOBS
Local storm report, Jun 1, 4:41 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 SE MAXWELL            41.06N 100.50W
06/01/2009  E0.25 INCH       LINCOLN            NE   TRAINED SPOTTER

            HAIL COVERING THE GROUND WITH HEAVY RAIN AT OBSERVATION.

&&

SJACOBS
Local storm report, Jun 1, 4:43 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MAXWELL                 41.08N 100.53W
06/01/2009  E1.00 INCH       LINCOLN            NE   TRAINED SPOTTER

            STORM SPOTTER REPORTED QUARTER SIZE HAIL JUST WEST OF
            MAXWELL ON INTERSTATE 80.

&&

SJACOBS

The radar

The North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
June 1, 6:08 PM CST
Where
Lincoln County, 1 mi WSW of Wallace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.825, -101.188

Hail, Lincoln

When
June 1, 6:16 PM CST
Where
Lincoln County, 2 mi WSW of Wallace
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.819, -101.205

The hail accumulated to one-half inch deep on the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168154, 168155.